Levothyroxine-induced liver injury followed by complete recovery upon cessation of the drug: a case report

J Med Case Rep. 2019 Oct 18;13(1):311. doi: 10.1186/s13256-019-2244-z.

Abstract

Background: Levothyroxine is a synthetic thyroxine and is the treatment of choice for hypothyroidism. It is a prohormone with minimal intrinsic activity. The drug is de-iodinated in peripheral tissue to form triiodothyronine, which is the active thyroid hormone. On initiation of treatment, levothyroxine is titrated, and usually it is extremely well tolerated in the vast majority of patients. We report a case of a patient with self-limiting levothyroxine-induced liver injury, a rare adverse effect of this drug.

Case presentation: We report a case of a 34-year-old Mediterranean woman diagnosed with post-thyroidectomy hypothyroidism. She was commenced on levothyroxine and developed liver injury confirmed by noninvasive liver investigations. Complete recovery of the patient's liver tests occurred upon cessation of the drug. Triiodothyronine was an appropriate treatment alternative.

Conclusion: Levothyroxine-induced liver injury is a rare, and in the present case report, a self-limiting, adverse effect. The diagnosis of our patient was confirmed via noninvasive diagnostic methods. Knowledge of this rare adverse effect is important in the differential diagnosis of patients who have commenced on levothyroxine and have deranged liver enzymes in the context of hypothyroidism.

Keywords: Case report; Hepatitis; Hypothyroidism; Levothyroxine; Triiodothyronine.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Chemical and Drug Induced Liver Injury / etiology*
  • Female
  • Hormone Replacement Therapy / adverse effects*
  • Humans
  • Hypothyroidism / drug therapy*
  • Hypothyroidism / etiology
  • Thyroidectomy
  • Thyroxine / adverse effects*
  • Triiodothyronine / therapeutic use

Substances

  • Triiodothyronine
  • Thyroxine